Fire Emblem’s Weird Feet Mystery is Solved
I haven’t spent much time with Fire Emblem: Awakening for the 3DS, having only played the demo. I’m definitely going to, because it’s a cool-ass game, and, well, who doesn’t love cool-ass games? That said, the characters in the game have some bizarre looking feet. They’re kind of like…weird stumps. What is this, a Rob Liefeld comic (ZING)?
Anyway, an interview with Fire Emblem’s developer Intelligent Systems gets to the bottom of these weird…bottoms (of people’s legs). Apparently, the weird feet were all part of the plan. The game’s art director, Toshiyuki Kusakihara explains what happened:
“The idea was to add a unique sort of deformation to the characters. As for why it ended up like this… At the start of the project, we weren’t entirely sure how many bones and joints we’d be able to use in each character model. As it is now, there’s a joint at the knees, and then there’s nothing below that for the ankles and the feet. This makes it a bit easier to apply animation to models as well. We found out afterward that, with the 3DS, we had more than enough CPU strength available to flesh out the models a bit, add real ankles and so on. We were like “Well, if there’s a next time, maybe there’ll be more ankles… (laughs)
We thought we could make it something that would work well with the characters, but now I’m not so sure. (laughs) So it’s hard to give a real reason for it, but…well, I think it’s kind of cute, though! (laughs) Isn’t it? They look like they’re wearing high heels. Aren’t high heels the big fashion these days?”
Adorable high-heeled game people! No feet.
Apparently, if there had been kicking involved, ankles definitely would’ve been added:
“I think if this was a game that involved people kicking and such, we would have put in real ankles. Instead, you’re using handheld weapons for the most part, so we figured we could sort of omit some of the detail down there.”
And there you go. At least with the game as it is, players will never have to suffer the indignities of…defeet.